Missouri, 2006Damaging Winds in Missouri, August 13, 2006
August 13, 2006 · NWS DVN · 3 events in 1 county or zone
An upper level disturbance combined with a low level jet to initiate a squall line in a near tropical atmosphere across western and central Iowa. The squall line moved quickly into southeast Iowa and northern Missouri before dissipating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with a low level jet to initiate a squall line in a near tropical atmosphere across western and central Iowa. The squall line moved quickly into southeast Iowa and northern Missouri before dissipating. Numerous reports of pea size hail and non severe winds of 39 to 43 knots (45 to 50 mph) were received. The severe events were sporatic in nature and were mainly wind from likely downbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SUN AUG 13 2006
.SYNOPSIS...
THE WELL ADVERTISED COLD FRONT HAS NOW REACHED THE NORTHWEST CORNER
OF IOWA AS OF 2 PM. ELEVATED STORMS THAT FORMED OVERNIGHT...ARE
CONTINUING TO DEVELOP AND MOVE NORTHEAST AHEAD OF THE COLD FRONT.
THIS ACTIVITY IS GRADUALLY BECOMING SURFACE BASED ON ITS
OUTFLOW...WHICH IS ROUGHLY ALONG A LINE FROM WATERLOO...TO
LAMONI...TO NORTHEAST KANSAS. PLENTY OF CAPE EXISTS SOUTHEAST OF
THIS BOUNDARY...WITH THE BEST INSTABILITY IMPACTING SOUTH CENTRAL
IOWA. A LARGE AND STRONG SHORT WAVE TROF IS MOVING EAST THROUGH THE
NORTHERN PLAINS RIGHT NOW...WHICH IS AIDING THE ELEVATED
CONVECTION. MODELS TRY TO BLOW UP NEW STORMS ON THE ACTUAL COLD
FRONT THIS AFTERNOON AND EVENING...BUT WE FEEL ANY SIGNIFICANT
ACTIVITY WILL BE ALONG THE STORM OUTFLOW BOUNDARY EAST OF THE FRONT.
&&
.SHORT TERM...TONIGHT AND MONDAY...
THE THUNDERSTORM EVENT APPEARS TO FALL DIRECTLY IN THE 00 TO 12Z
TIME FRAME. WE HAVE CARRIED HIGH POPS FOR THIS PERIOD FOR SEVERAL
DAYS...AND WE WONT DROP THEM NOW...SO 70 TO 90 PERCENT WILL STAND.
THE MAIN CHANGE IN OUR FORECAST IN COMPARISON TO MODEL PERFORMANCE
WILL BE THE TIMING OF THE EVENT. SINCE IT APPEARS DEEP CONVECTION
WILL BE MOST PRONOUNCED ON THE STORM OUTFLOW AHEAD OF THE FRONT...IT
SHOULD ENTER AND LEAVE THE CWA EARLIER THAN FORECAST BY ANY MODEL.
THIS MAINLY WILL BRING THE MATURE STAGE INTO THE CWA FARTHER BEFORE
DISSIPATING...RESULTING IN STRONGER MORE WIDESPREAD STORMS...AND
SOMEWHAT HEAVIER RAINS. SEVERE CONVECTIONS STILL APPEARS LIMITED DUE
TO HIGH FREEZING LEVELS...AND LIMITED CAPE...BUT SOME STRONG WIND
GUSTS WILL BE POSSIBLE THIS EVENING...ESPECIALLY SOUTHWEST WHERE
INSTABILITY WILL BE GREATEST. RAINFALL LOOKS TO BE ON THE ORDER OF A
HALF TO 1 INCH IN MOST LOCATIONS WEST OF THE MISSISSIPPI...AND A
QUARTER TO HALF INCH EAST. BY MONDAY MORNING...THE STORMS SHOULD
RAPIDLY MOVE OUT IN THE EAST...WITH BREEZY AND PLEASANT CONDITIONS
LASTING THE REMAINDER OF THE DAY AS CANADIAN HIGH PRESSURE MOVES IN.
...ERVIN...
&&
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
SURFACE HIGH PRESSURE SETTLES INTO THE AREA MONDAY NIGHT INTO
WEDNESDAY. PLENTIFUL AUGUST SUNSHINE SHOULD HELP PUSH DAYTIME TEMPS
AT OR ABOVE GUIDANCE VALUES.
THIS DRY PATTERN HOLDS UNTIL UPPER LEVEL FLOW BECOMES ZONAL LATER IN
THE WEEK. GFS...ECM AND UMMET IN FAIR AGREEMENT AND INDICATE AN
UPPER LEVEL TROUGH PASSAGE THURSDAY. WITH ADEQUATE MOISTURE IN
PLACE...HAVE UPPED POPS A BIT THURSDAY NIGHT-FRIDAY. THE SURFACE
FRONT ASSOCIATED WITH THIS SYSTEM SLOWLY MOVES THROUGH THE AREA
FRIDAY INTO EARLY SATURDAY. A SECOND TROUGH IS PROGGED INTO THE
UPPER MIDWEST SUNDAY...SO PRECIP CHANCES WILL PERSIST THROUGH THE
WEEKEND. WOLF
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 13, 4:56 AM CST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 AM CDT SUN AUG 13 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
556 AM CDT SUN AUG 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL
IOWA THIS AFTERNOON. THE STORMS SHOULD EVOLVE INTO A LINE
AND MOVE QUICKLY EAST ACROSS THE OUTLOOK AREA THIS EVENING AND
OVERNIGHT. THERE IS A SLIGHT RISK THAT A FEW OF THE STORMS
COULD BE SEVERE THIS EVENING WITH THE MAIN THREAT BEING DAMAGING
STRAIGHT LINE WINDS AROUND 60 MPH. THE AREA AT RISK IS ALONG
AND WEST OF A LINE FROM DUBUQUE...TO MUSCATINE...TO BURLINGTON.
THE STORMS SHOULD WEAKEN OVERNIGHT... BUT WILL REMAIN CAPABLE
OF PRODUCING STRONG GUSTY WINDS OF 40 TO 50 MPH EAST OF THE
MISSISSIPPI RIVER. HEAVY RAIN IS ANOTHER THREAT WITH THIS LINE OF
STORMS. VERY HIGH RAINFALL RATES COULD RESULT IN FLOODING OF
SOME SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED
AREAS. THE QUICK MOVEMENT OF THE LINE OF STORMS SHOULD PRECLUDE
WIDESPREAD EXCESSIVE RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW STORMS MAY LINGER THROUGH DAYBREAK OVER PORTIONS OF NORTHWEST
AND WEST CENTRAL ILLINOIS. ANY STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF THE
MISSISSIPPI RIVER.
In the hours before
Local storm report, Aug 13, 4:40 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT SUN AUG 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 3 W WHAT CHEER 41.40N 92.41W
08/13/2006 E0.25 INCH KEOKUK IA TRAINED SPOTTER
&&
RAYWLocal storm report, Aug 13, 5:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT SUN AUG 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 SW WHAT CHEER 41.36N 92.41W
08/13/2006 E0.25 INCH KEOKUK IA PUBLIC
POWER WENT OUT BETWEEN 530 AND 545 PM. SEVERAL ADDITIONAL
LOCATIONS IN THE GENERAL AREA ALSO WITHOUT POWER.
&&
RAYWThunderstorm Wind, Scotland
- When
- August 13, 6:15 PM CST
- Where
- Scotland County, 1 mi W of Kilwinning
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.533, -92.350
A spotter reported 1 to 2 inch diameter limbs down on the Scotland/Schuyler line. Heavy rain was also noted with 0.80 inches occurring with the storm.
Thunderstorm Wind, Scotland
- When
- August 13, 6:30 PM CST
- Where
- Scotland County, Memphis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.467, -92.167
Trees and limbs were reported down with the siding off a house and the metal skirting from a trailer removed. A storage shed was overturned and a new metal roof on another building was half removed. Time estimated based on radar.
Thunderstorm Wind, Scotland
- When
- August 13, 6:45 PM CST
- Where
- Scotland County, Arbela
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.467, -92.017
A spotter reported 3 inch diameter limbs down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, August 13, 20061 injured · $246,000 · 1.75 in hail · 11 events
- Flash Flood in New Mexico, August 13, 2006$300,000 · 1 event
- Flash Flood in New Mexico, August 13, 2006$80,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 13 to 14, 2006$61,000 · 52 kt wind · 6 events
- Damaging Wind and Strong Wind in Kansas, August 13, 2006$44,000 · 61 kt wind · 2 events
- Damaging Wind in Arizona, August 13, 2006$37,000 · 52 kt wind · 1 event
- Lightning Strike in Florida, August 13, 20062 injured · 1 event
- Damaging Wind and Lightning Strike in Arkansas, August 13, 20061 injured · 61 kt wind · 2 events
- Flood and Hail in Kansas, August 13 to 14, 200669 kt wind · 7 events
- Hail and Damaging Winds in Kansas, August 13, 20061.75 in hail · 5 events
- Hail and Damaging Winds in Oklahoma, August 13, 200652 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, August 13, 200661 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528199, 5528200, 5528201.